Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Birmingham, AL

May 27, 2008Calhoun County, Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at May 27, 2008, 6:28 PM CDT for Calhoun County, Talladega County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2008, 6:28 PM CDT (23:28 UTC)
Expired
May 27, 2008, 9:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, AL, Talladega County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 272329
FFWBMX
ALC015-121-280230-
/O.NEW.KBMX.FF.W.0004.080527T2328Z-080528T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
628 PM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WEST END-COBB TOWN...COBB TOWN...
  OXFORD...ANNISTON...
  EXTREME NORTHEASTERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 930 PM CDT

* AT 622 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OXFORD
  LAKE...ANNISTON METRO AIRPORT...HOBSON CITY AND BYNUM

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3365 8598 3369 8579 3365 8575 3356 8575
      3356 8580 3351 8583 3350 8598
TIME...MOT...LOC 2328Z 180DEG 0KT 3358 8590

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:40 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 3:40 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT TUE MAY 27 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

SLOW MOVING BOUNDARY WILL CONTINUE MOVING SOUTH THROUGH THE NORTHERN
CWA DURING THE OVERNIGHT HOURS.  TOUGH PART OF FORECAST WAS
DETERMINING INTENSITY AND COVERAGE FOR NOCTURNAL SHOWERS AND
THUNDERSTORMS.  CONSIDERING HISTORY MORE THAN THE WIDELY UTILIZED
MESOSCALE MODELS DECIDED TO LEAVE AT LEAST CHANCE THROUGH THE ENTIRE
OVERNIGHT.  HOWEVER...THINKING IS SOME OF THE INTENSITY WILL
SUBSIDE.  MOST LIKELY THREAT OVERNIGHT WILL INCLUDE FLOODING DUE TO
THE SLOW MOVING NATURE OF THE ENTIRE SYSTEM.

TOMORROW WILL BE A NEW DAY WITH THE SAME STORY.  LOOK FOR MORE
COVERAGE WITH SOME STRONG AND POSSIBLY SEVERE STORMS AS THE
FOCUSED LIFT WILL BE PRACTICALLY OVER THE CWA THROUGH THE
AFTERNOON. FORECAST PROBLEM FOR TOMORROW WILL BE IN DECIDING HOW
FAR SOUTH THE BOUNDARY WILL SETTLE. NUMERICAL GUIDANCE OUTPUT
PLACES IT NEAR THE GULF COAST BY THE EVENING...BUT THAT SOLUTION
MAY BE A TOUCH QUICK...SO WILL KEEP POPS LOWER...WITH CHANCE POPS
ACROSS THE EXTREME SOUTH. OTHER THAN THAT EVERYONE SHOULD
GENERALLY PREPARE FOR A WET DAY TOMORROW.

17/KLAWS

.LONG TERM...THURSDAY THROUGH TUESDAY.

OVERALL VERY LITTLE CHANGE FROM THE PREVIOUS THINKING FOR THE LONG
TERM. JUST MADE SOME MINOR TIMING TWEAKS FOR PRECIPITATION OVER THE
WEEKEND. RAIN CHANCES WILL CONTINUE ON THURSDAY AS THE FRONT MOVES
EVER SO SLOWLY SOUTH AND EVENTUALLY WILL BECOME STATIONARY ACROSS
SOUTHERN ALABAMA. KEPT ISOLATED TO SCATTERED WORDING IN THE
FORECAST AS MODELS ARE NOW INDICATING THE WHATEVER IS LEFT OF THE
FRONT WILL MOVE NORTHWARD TOWARDS THE END OF THE WEEK. EXPECT RAIN
CHANCES TO CONTINUE OVER THE WEEKEND WHEN ANOTHER UPPER LEVEL
IMPULSE MOVES THROUGH THE AREA. MOST OF THE RAIN WILL BE DURING
THE AFTERNOON HOURS WITH THE PEAK HEATING. EXPECT GENERALLY ONLY
LEFTOVER CONVECTION INTO THE EARLY PORTIONS OF THE EVENING EACH
NIGHT.

TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD.
EXPECT THEM TO BE IN THE 90S AREA WIDE FRIDAY AND SATURDAY.
INCREASING MOISTURE WILL HELP LOWER THEM A TOUCH SUNDAY THROUGH
TUESDAY.

&&

.AVIATION...18Z TAF DISCUSSION.

CONVECTION WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF THE
AFTERNOON...KEPT VICINITY IN FOR THE NORTHERN SITES...WHILE AT MGM
AND TOI LEFT OUT FOR THE TIME BEING.  LOOK FOR THE THUNDER TO BEGIN
DYING AN HOUR OR SO AFTER SUNSET WITH LEFTOVER STRATIFORM NEAR THE
NORTHERN SITES.  IN THE MORNING BRINGING MVFR CEILINGS AND VIS TO
MOST SITES WITH THE THREAT OF SCATTERED SHOWERS IN THE NORTH.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  66  85  64 /  60  70  30  20  10
ANNISTON    65  84  67  85  67 /  50  70  30  20  10
BIRMINGHAM  67  83  67  86  69 /  60  70  30  20  10
TUSCALOOSA  68  84  68  88  69 /  60  70  20  30  10
CALERA      66  83  68  86  67 /  50  70  30  20  10
AUBURN      64  85  68  85  70 /  20  70  40  30  10
MONTGOMERY  67  85  68  88  69 /  20  60  30  30  10
TROY        66  86  67  87  69 /  10  50  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

17/16/17
Hazardous weather outlook, May 27, 1:00 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 27 2008

ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS TO WIDESPREAD STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45
MPH AND SMALL HAIL...AND THE STORM SPEED IS SLOW MAKING ISOLATED
FLOODING AN ADDITIONAL CONCERN. AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT MAINLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.
THE STORMS SHOULD BEGIN TO WEAKEN WITH THE LOSS OF AFTERNOON
HEATING...BUT ADDITIONAL...WEAKER THUNDERSTORMS ARE POSSIBLE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...GENERALLY
BETWEEN NOON AND 10 PM.  WIND GUSTS UP TO 45 MPH...HAIL...AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

17/KLAWS

In the hours before

Special weather statement, May 27, 5:02 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE MAY 27 2008

ALZ024-272230-
JEFFERSON-
502 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GARDENDALE TO OAK GROVE...
OR ALONG A LINE EXTENDING FROM GARDENDALE TO 10 MILES WEST OF
HUEYTOWN...MOVING SOUTHEAST AT 9 MPH.

WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYTOWN.
  SYLVAN SPRINGS.
  DOCENA.
  NEW CASTLE.
  PINSON.
  VILLAGE CREEK AVENUE W.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:58 PM CDTAreal Flood AdvisoryBMXJefferson3 hr
May 27, 6:01 PM CDTAreal Flood AdvisoryBMXCalhoun, Talladega3 hr

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.